Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 12:52 PM MDT for Cheyenne County, Colorado. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 2001, 12:52 PM MDT (18:52 UTC)
- Expired
- May 29, 2001, 1:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 12:55 PM MDT | Hail 0.75 | Firstview, CO | |
| May 29, 1:00 PM MDT | Hail 1 | Arapahoe, CO | Quarter size hail completely covering the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 12:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 291852 SVRGLD COC017-291930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1252 PM MDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 130 PM MDT * AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF CHEYENNE WELLS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHEYENNE WELLS AT 105 PM MDT ARAPAHOE AT 120 PM MDT ANOTHER LOCATION IN THIS WARNING IS...FIRSTVIEW. HAIL UP TO QUARTER SIZE IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3902 10209 3900 10261 3864 10278 3864 10207 SKIPPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:50 AM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 29, 11:50 AM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1150 AM MDT TUE MAY 29 2001 THUNDERSTORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY EXTENDING FROM THE PIKES PEAK REGION INTO NORTHWEST KANSAS. TRAINING CELLS ALONG THIS BOUNDARY INTO AREAS THAT HAVE RECEIVED OVER THREE INCHES IN THE PAST 24 HOURS INDICATE A STRONG POSSIBILITY OF FLASH FLOODING. WILL UPDATE TO INCLUDE FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES. .GLD...FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES UNTIL 1 AM CDT. SVEN
In the hours before
Special weather statement, May 29, 10:50 AM MDT, 2 hours 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE MAY 29 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE. ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME FLOODING WILL BE POSSIBLE. RAINFALL REPORTS IN EXCESS OF THREE INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE APPRECIATED. IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY THREAT. BARKER
Special weather statement, May 29, 12:12 PM MDT, 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-292300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1212 PM MDT TUE MAY 29 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN COLORADO AND ALL OF NORTHWEST KANSAS UNTIL 5 PM MDT (6 PM CDT)... AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT LOW-LEVEL MOISTURE IN PLACE OVER THE REGION THIS AFTERNOON TO PRODUCE NUMEROUS THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM IN EFFECT UNTIL 5 PM MDT (6 PM CDT)...FOR THE FOLLOWING COUNTIES IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN NORTHWEST KANSAS...THE COUNTIES OF CHEYENNE...RAWLINS...DECATUR... NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN... GOVE...GREELEY...AND WICHITA ARE INCLUDED IN THE WATCH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. BARKER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:08 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 67 min |
| May 29, 1:13 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 62 min |
| May 29, 11:40 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 50 min |
| May 29, 1:30 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 29, 2:12 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| May 29, 2:20 PM MDT | Tornado Warning | GLD | Cheyenne | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.